Alert archive / Virginia / Gale Warnings in 2012

Gale Warning 18, NWS Baltimore/Washington

April 27, 2012

NWS Baltimore/Washington issued this gale warning at Apr 27, 2012, 12:09 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2012, 12:09 AM EDT (04:09 UTC)
Expired
Apr 27, 2012, 6:00 AM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington

The text

As transmitted, in the capitals the NWS used until 2016.

499 
WHUS71 KLWX 270409
MWWLWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1209 AM EDT FRI APR 27 2012

ANZ530>532-535-536-538>540-542-271215-
/O.UPG.KLWX.SC.Y.0104.000000T0000Z-120427T2200Z/
/O.NEW.KLWX.GL.W.0018.120427T0409Z-120427T1000Z/
/O.NEW.KLWX.SC.Y.0106.120427T1000Z-120427T2200Z/
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
PATUXENT RIVER TO BROOMES ISLAND MD-
1209 AM EDT FRI APR 27 2012

...GALE WARNING IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL
CRAFT ADVISORY IS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM EDT
THIS EVENING. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...34 TO 47 KNOTS WITHIN THE GALE WARNING. 18 TO 33 KNOTS 
  WITHIN THE SMALL CRAFT ADVISORY. 18 TO 33 KNOTS WITHIN THE 
  SMALL CRAFT ADVISORY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

ANZ533-534-537-541-543-271215-
/O.UPG.KLWX.SC.Y.0105.000000T0000Z-120427T2200Z/
/O.NEW.KLWX.GL.W.0018.120427T0409Z-120427T1000Z/
/O.NEW.KLWX.SC.Y.0106.120427T1000Z-120427T2200Z/
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-
1209 AM EDT FRI APR 27 2012

...GALE WARNING IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL
CRAFT ADVISORY IS IN EFFECT FROM 6 AM THIS MORNING TO 6 PM EDT
THIS EVENING. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...34 TO 47 KNOTS WITHIN THE GALE WARNING. 18 TO 33 KNOTS 
  WITHIN THE SMALL CRAFT ADVISORY. 18 TO 33 KNOTS WITHIN THE 
  SMALL CRAFT ADVISORY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this gale warning went out at Apr 26, 9:07 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 26, 9:07 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
907 PM EDT THU APR 26 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION LATE THIS EVENING. HIGH
PRESSURE BUILDS INTO THE REGION ON FRIDAY. A WARM FRONT WILL
SHARPEN IN CENTRAL VIRGINIA FRIDAY NIGHT AND SATURDAY. HIGH
PRESSURE WILL RETURN TO THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
00Z SFC ANALYSIS SHOWS THE COLD FRONT STRETCHING FROM CENTRAL PA
SEWD BACK INTO WRN MD/POTOMAC HIGHLANDS BEFORE BEING HUNG UP NEAR
THE OH RVR VLY. AHEAD OF THE FRONT...SLY FLOW IN NARROW WARM
SECTOR HAS ALLOWED TEMPS TO REMAIN IN THE MID 60S THIS EVE WHILE
SUPPORTING A MODEST AMNT OF INSTABILITY. WHILE MOST OF THE CWA
WILL REMAIN DRY WITH FROPA...AN LINE OF SHOWERS AND EMBEDDED
STRONG TSTM WILL CLIP LOCATIONS NEAR THE MASON-DIXON LINE IN
NORTH-CENTRAL MD THIS EVE. OTHERWISE...SCT SHOWER ACTIVITY NEAR
THE ALLEGHENY FRONT WILL DIMINISH OVER THE NEXT FEW HRS.

THE COLD FRONT WILL MOVE QUICKLY EWD THRU THE CWA THIS EVE BEFORE
MOVING OFF THE DELMARVA COAST OVERNIGHT. A TIGHTENING PRESSURE
GRADIENT BEHIND THE FRONT WILL PRODUCE PRESSURE RISES OF 5-7 MB IN
3-HRS. ONCE STRONG CAA...WHICH WILL STEEPEN LLVL LAPSE
RATES...BECOMES COINCIDENT WITH THE PRESSURE SURGE...GUSTY NW
WINDS OF 25-30 MPH WILL MIX DOWN TO THE SFC LATE THIS EVE AND
OVNGT BEFORE SUBSIDING A BIT BY THE ERY MRNG.

NW WINDS WILL PREVENT FORMATION OF FROST...BUT TEMPERATURES ARE
EXPECTED TO FALL INTO THE LOWER 30S BY ERY MRNG ALONG THE ALLEGHENY
FRONT. WILL CONTINUE FREEZE WRNG FOR THESE ZONES.

SURFACE HIGH PRESSURE BUILDS IN DURING THE DAYTIME ON FRIDAY.
GRADIENT WILL REMAIN TIGHT FOR BREEZY CONDITIONS...WITH NW WIND
GUSTS OF 20-30 MPH. DESPITE SUNSHINE...TEMPERATURES ARE ONLY
EXPECTED TO WARM INTO THE LOWER TO MID 60S ACROSS THE CWA.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
DP CLOSED LOW WILL RMN OVER ERN CANADA THRU THE PD. SFC RDG BUILDS
SEWD INTO FCST AREA FRI EVE WHILE SHRTWV UPR RDG OVER OHVLY BGNS
TO FLATTEN. WMFNT WILL SHARPEN ACRS MID-ATLC RGN ON SAT AND LKLY
WILL BE FOCUS FOR DVLPMT OF SHWRS AS SHRTWV TROF MOVES SEWD AROUND
SRN PERIPHERY OF CLOSED UPR LOW. POPS WERE INCRD ON SAT AND SAT
NGT...SPCLY IN NRN AND ERN ZONES.

UPR RDG AND SFC HIPRES WILL AMPLIFY ALONG APLCNS THRU SUN NGT. CLD
CVR XPCD TO DECR IN CVRG AS HIPRES BUILDS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
SFC HIPRES MOVES EWD INTO ATLC ON MON. RETURN FLOW STRENGTHENS IN
ITS WAKE AS SUBSTANTIAL PLUME OF MSTR ADVCTS NWD INTO MS RVR AND
OH VLYS. AS BELT OF MDT DP WLY FLOW ADVCTS THIS MSTR EWD...FCST
AREA WILL SEE INCRG PCPN CHCS BGNG TUE AND CONTG THRU RMNDR OF THE
WK. CLD CVR WILL BE SUBSTANTIAL...BUT ANY BREAKS COULD YIELD AT
LEAST MODEST INSTBY DURG THIS TIME FRAME. ATTM...SHWRS WILL BE
FCSTD GIVEN UNCERTAINTY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SLY FLOW ERY THIS EVE WILL SHIFT TO THE NW WITH FROPA BETWEEN
01-04Z. NW WINDS WILL BECOME GUSTY FOR SEVERAL HRS LATE THIS EVE
AND OVNGT AS BOTH RAPID PRESSURE RISES AND STRONG CAA OCCUR
BEHIND THE FRONT. HAVE INCREASED WIND GUSTS TO 25 KT BETWEEN 03Z-
08Z. WINDS WILL SUBSIDE A BIT BEHIND THE SURGE BY THE ERY MRNG
BEFORE DAYTIME MIXING ALLOWS NW WINDS GUSTING 20 TO 25 KT WINDS
DURING THE DAY ON FRI.

WMFNT WILL SHARPEN IN RGN ON SAT...LKLY PROVIDING FOCUS FOR DVLPMT
OF WDSPRD SHWRS SAT-SAT NGT. SFC HIPRES WILL BUILD INTO THE RGN
THRU THE WKEND BFR MOVG EWD INTO ATLC ON MON. INCRG LOW-LVL MSTR
ON TUE WILL SUPPORT INCRG CVRG OF SHWRS AT THE TERMINALS.

&&

.MARINE...
SCA GOES INTO EFFECT AT 02Z. SLY WINDS UNDER 10 KT DURING THE MID
EVE WILL QUICKLY SHIFT TO THE NW ONCE A COLD FRONT PASSES THRU. NW
WINDS LATE TNGT INTO FRIDAY WILL GUST 25 TO 30 KNOTS.

NLY CHANNELING MAY YIELD GUSTS TO 20 KT ON SUN AFTN...WHEN A SMALL
CRAFT ADZY MAY BE NEEDED. OTHERWISE...SFC HIPRES WILL LEAD TO LGT
WINDS AND NO HEADLINES.

&&

.FIRE WEATHER...
COLD FRONT MOVES THROUGH LATE THIS EVENING...AND DEWPOINTS DROP
SIGNIFICANTLY OVERNIGHT INTO FRIDAY. RH VALUES ARE EXPECTED TO FALL
TO 25 TO 30 PERCENT FRIDAY AFTN...WITH SUSTAINED WINDS OF 15 TO
20 MPH AND GUSTS TO 30 MPH. SINCE MOST OF THE REGION HAS REMAINED
DRY THIS AFTN AND EVE WITH THE EXCEPTION OF NORTH-CENTRAL MD AND
THE POTOMAC HIGHLANDS...FUEL MOISTURES CURRENTLY IN THE TEENS ARE
NOT EXPECTED TO CHANGE MUCH. THE ABOVE METEOROLOGICAL CONDITIONS
MAY PROVIDE AN ENHANCED THREAT FOR THE SPREAD OF FIRES ON FRIDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FREEZE WARNING FROM 4 AM TO 9 AM EDT FRIDAY FOR MDZ501.
VA...NONE.
WV...FREEZE WARNING FROM 4 AM TO 9 AM EDT FRIDAY FOR WVZ501-503.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT FRIDAY FOR ANZ530>543.

&&

UPDATE...KLEIN
PREVIOUS DISCUSSION...PELOQUIN/KRAMAR
Hazardous weather outlook, Apr 26, 3:34 PM EDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT THU APR 26 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
334 PM EDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY IS IN EFFECT FRIDAY FOR THE TIDAL POTOMAC
RIVER AND MARYLAND CHESAPEAKE BAY.

A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY FOR A PORTION OF THE
WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
334 PM EDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FREEZE WARNING IS IN EFFECT LATE TONIGHT FOR A PORTION OF THE
POTOMAC HIGHLANDS. REFER TO THE LATEST HAZARD MESSAGE /NPWLWX/ FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FREEZE WARNING IS IN EFFECT FRIDAY MORNING FOR A PORTION OF THE
POTOMAC HIGHLANDS.

SUB-FREEZING TEMPERATURES ARE POSSIBLE LATE FRIDAY AND SUNDAY
NIGHTS IN A PORTION OF THE POTOMAC HIGHLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KRAMAR

In the hours before

Special weather statement, Apr 26, 8:41 PM EDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
841 PM EDT THU APR 26 2012

MDZ003>005-270115-
FREDERICK MD-WASHINGTON MD-CARROLL MD-
841 PM EDT THU APR 26 2012

...STRONG THUNDERSTORM TO AFFECT FREDERICK...WASHINGTON AND CARROLL
COUNTIES...

AT 841 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
WEST OF EMMITSBURG...MOVING SOUTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE TANEYTOWN AND WESTMINSTER.

WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3965 7690 3945 7703 3967 7751 3973 7747
      3972 7711
TIME...MOT...LOC 0041Z 299DEG 34KT 3970 7734

HTS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 10:13 PM EDTSpecial Marine WarningLWX27 min
Apr 27, 12:09 AM EDTSmall Craft AdvisoryLWX28 hr
Apr 27, 8:06 AM EDTGale WarningLWX5 hr
Apr 27, 8:06 AM EDTSmall Craft AdvisoryLWX20 hr
Apr 27, 10:03 AM EDTFreeze WatchLWXClarke, Frederick, City of Winchester4 hr
Apr 27, 1:55 PM EDTFrost AdvisoryLWXFauquier, Page, Rappahannock, Rockingham, Shenandoah, Warren and 3 more18 hr
Apr 27, 1:55 PM EDTFreeze WarningLWXClarke, Frederick, Highland, City of Winchester19 hr
Apr 26, 8:41 PM EDTSpecial Weather StatementLWXCarroll34 min

Nearby

Gale Warnings in Virginia, 2012Every gale warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.